A police officer in Ohio accidentally overdosed after he responded to a drug-related call.
Chris Green, a patrolman for the East Liverpool Police Department, responded to a traffic stop on May 12, after watching the driver, Justin Buckle, 25, carry out what appeared to be a drug deal, WPIX reports. Authorities blocked the car in, so that Buckle and his passenger, 24-year-old Cortez Collins, could not flee the scene.
"We think they were trying to flee, but they were blocked in," said Captain Patrick Wright, according to WKBN. "Once they got blocked in, they tried to dispose of the evidence in the vehicle."
"There was white powder on the seat, on the guy's shoes and on his clothing," Wright added.
Popular VideoThis young teenage singer was shocked when Keith Urban invited her on stage at his concert. A few moments later, he made her wildest dreams come true.
Buckle and Collins were arrested, and Green searched the car, using gloves and a mask, as outlined in department protocol.
However, once the patrolman had made it back to the police station, another officer told Green that he still had some of the white powder on his shirt.
"Just out of instinct, he tried to brush it off, not thinking," said Wright.
Green became unconscious an hour later at the station, from overdosing on what police said they believe was fentanyl, a powerful drug often used to lace heroin. Fentanyl can get into the body just from contact with the skin, and it only takes a small amount to overdose.
Popular VideoThis young teenage singer was shocked when Keith Urban invited her on stage at his concert. A few moments later, he made her wildest dreams come true:
Fentanyl is a synthetic opioid analgesic that is like morphine, but can be 50 to 100 times more powerful, according to the National Institute on Drug Abuse. The drug's high potency makes it especially dangerous, with a high risk for overdose, particularly if a user is unaware the drug they are taking has been mixed with fentanyl.
The drug's effects can include euphoria, drowsiness, confusion, respiratory depression or arrest, unconsciousness, coma and even death. Overdoses of fentanyl can be treated with naloxone, sold under the brand name Narcan, to restore the body's normal respiration. More severe overdoses may require higher levels of naloxone to reverse.
"They called an ambulance for him and the ambulance responded for him," said Wright. "They gave him one dose of Narcan here and then transported him to East Liverpool City Hospital, where they gave him three additional doses of Narcan."
"We changed our procedures to where we used to field test drugs," Wright added. "We don't do that anymore because of accidental exposures."
According to Wright, Green is doing fine after the incident.
Buckle and Collins have been charged with tampering with evidence. Collins had an active warrant out for his arrest.